Alert archive / Colorado / Flash Flood Warnings in 2021

Flash Flood Warning 34, NWS Grand Junction, CO

July 25, 2021Montrose County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 25, 2021, 4:54 PM MDT for Montrose County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 4:54 PM MDT (22:54 UTC)
Expired
Jul 25, 2021, 8:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Montrose County, CO

The radar

The Grand Junction radar (KGJX), 86 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WGUS55 KGJT 252254
FFWGJT
COC085-260200-
/O.NEW.KGJT.FF.W.0034.210725T2254Z-210726T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
454 PM MDT Sun Jul 25 2021

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  West Central Montrose County in west central Colorado...

* Until 800 PM MDT.

* At 454 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 1 
  to 1.5 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Uravan.

This includes the following highways...
	Colorado 141 between mile markers 76 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3849 10890 3849 10877 3841 10869 3838 10863
      3836 10876 3837 10881 3846 10890

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-1.5 INCHES IN 1 HOUR

$$

NL
1 follow-up statement
705 
WGUS75 KGJT 260201
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
801 PM MDT Sun Jul 25 2021

COC085-260211-
/O.EXP.KGJT.FF.W.0034.000000T0000Z-210726T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montrose CO-
801 PM MDT Sun Jul 25 2021

...FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL MONTROSE 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3849 10890 3849 10877 3841 10869 3838 10863
      3836 10876 3837 10881 3846 10890

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:06 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 25, 2:06 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
206 PM MDT Sun Jul 25 2021

.SHORT TERM...(Tonight through Monday night)
Issued at 206 PM MDT Sun Jul 25 2021

While an isolated shower or two continued into the morning hours,
thunderstorm activity was slower to redevelop this afternoon in
response to a broad swath of midlevel clouds over the central CWA.
However, convection has blossomed within the last hour with cells
beginning to produce lightning as well as rain rates of one to two
inches per hour. Steering flow aloft remains light so the threat
for localized flash flooding will continue through the evening
hours before activity transitions to stratiform. As has been the
trend over the last several days isolated showers will continue
overnight, favoring the southern zones in response to the
influence of the departing retrograding low.

Monday will see the center of the upper level ridge slowly
transition eastward and resettle over the CWA. PWATs will trim
back slightly across the northern tier of the forecast area
resulting in less storm coverage. Even so, PWATs will trend near
an inch in southwest Colorado with CAM guidance projecting
numerous showers and thunderstorms over the southern and central
Colorado mountains during the afternoon. The similar threats of
lightning, heavy rain and localized flooding can once again be
expected through Monday evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 206 PM MDT Sun Jul 25 2021

On Tuesday, the high pressure aloft will become centered over the
Central Plains placing our area under weak south-southeast flow.
This is a favorable pattern for monsoon moisture to advect into the
CWA, and as a result widespread storms and the potential for heavy
rainfall will exist. The high pressure is expected to drift over the
Central and Southern Plains, but overall this shouldn't affect the
sensible weather through next weekend. There are hints in the models
that a remnant tropical low pressure from Mexico may get absorbed
into the flow around the high later in the week. This could enhance
or hinder convection depending on the timing and where it tracks
over the region. Although the general trend is that precipitation
coverage increases due to the remnant low. The consensus is for the
low to get steered towards the Four Corners and or Great Basin. One
thing different from this current high placement is that next week
convectively induced waves may form upstream (NM/AZ) and move over
our area overnight. This means nocturnal storms may be better
supported. The latest ensemble means in the 8 to 10 day period
maintains ridging placed over the Northern Rockies, with the
midlevel high centered over the Texas Panhandle.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1108 AM MDT Sun Jul 25 2021

Afternoon storms may produce heavy rainfall and lightning at most
TAF sites except KVEL and KHDN where a slightly drier airmass is
in place. VFR should prevail with temporary MVFR conditions
possible if a shower directly impacts the airfield.

&&

.HYDROLOGY...
Issued at 206 PM MDT Sun Jul 25 2021

The threat of heavy rainfall still exists with above normal
moisture remaining in the area. This will lead to localized
flooding today due to slow storm motion and the possibility of
training storms. Similar conditions are expected into the new
week. The most vulnerable areas will be burn scars and areas
which have received heavy rainfall the past few days and have
already experienced flooding or debris flows. The potential for
more widespread flooding returns by mid next week as the high
drifts towards the southern Plains, advecting additional pulses of
monsoonal moisture into the region. Please continue to remain up-
to-date on the latest forecast, particularly if travelling.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013.

UT...None.
&&

SHORT TERM...MMS
LONG TERM...KJS
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 25, 5:28 AM MDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
528 AM MDT Sun Jul 25 2021

COZ001>014-017>023-UTZ022>025-027>029-261130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
528 AM MDT Sun Jul 25 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will occur today especially over the
mountains by early afternoon. Lightning will be the main threat
along with gusty outflow winds. A few storms will be capable of
producing locally heavy rainfall which could lead to flooding.
Thunderstorms should dissipate by the early morning hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the area.
Moderate to heavy rain and gusty winds will be the primary
threats with storms along with lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 25, 11:16 AM MDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1116 AM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      1 W COLLBRAN            39.24N 107.98W
07/24/2021                   MESA               CO   TRAINED SPOTTER

            EVIDENCE OF ROCKS, MUD AND WATER ALONG MAIN
            STREET IN COLLBRAN. SANDBAGS IN FRONT OF
            CERTAIN BUSINESSES. SPOTTER ALSO REPORTED 2
            TREES BEING UPROOTED DUE TO FLASH FLOODING 2
            MILES DOWN ON HIGHWAY 330.

&&
Local storm report, Jul 25, 3:10 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 PM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      11 NNE PARADOX          38.52N 108.89W
07/24/2021                   MESA               CO   PUBLIC

            NORMALLY DRY ARROYO ERUPTED INTO A RAGING
            WATERFALL. MUD AND DEBRIS FLOWED ON TO
            HIGHWAY 141. WATERFALL SHARED ON SOCIAL
            MEDIA.

&&
Special weather statement, Jul 25, 4:53 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Grand Junction CO
453 PM MDT Sun Jul 25 2021

COZ002-003-252315-
Roan and Tavaputs Plateaus CO-Central Yampa River Basin CO-
453 PM MDT Sun Jul 25 2021

...SPECIAL WEATHER STATEMENT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Parachute, or 49 miles north of Grand Junction.
This storm was nearly stationary.

Half inch  hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Rio
Blanco County.

LAT...LON 3980 10819 3969 10818 3967 10834 3981 10835
TIME...MOT...LOC 2252Z 072DEG 2KT 3976 10826

KJS

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:02 PM MDTFlash Flood WatchGJTEagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt7 hr
Jul 25, 1:38 PM MDTAreal Flood AdvisoryGJTDolores, San Miguel112 min
Jul 25, 3:25 PM MDTFlash Flood WarningGJTGunnison, Pitkin3 hr
Jul 25, 3:53 PM MDTAreal Flood AdvisoryGJTRio Blanco2 hr
Jul 25, 4:06 PM MDTFlash Flood WarningGJTEagle3 hr
Jul 25, 4:45 PM MDTAreal Flood AdvisoryGJTMontezuma3 hr
Jul 25, 4:53 PM MDTSpecial Weather StatementGJTRio Blanco22 min
Jul 25, 5:20 PM MDTSpecial Weather StatementGJTRio Blanco40 min
Jul 25, 5:46 PM MDTAreal Flood AdvisoryGJTRio Blanco3 hr

Nearby

Flash Flood Warnings in Colorado, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.